Skip to content
My WebMD Sign In, Sign Up
duragesic patch
avatar
An_223012 posted:
I have a problem that has been going on for months now and cannot find it in my heart to explain my actions to my doctor. I have been wearing the duragesic patch for about a year now, and have had issues keeping it in place. I found the tegaderm tape and it helps quite a bit, yet I resort to the horrible habit I adopted a few months ago. I like to use a hot pack on it several times a day. In the beginning it was as if it helped the patch stick better for the 48hrs I wear it. Then it became a sort of comfort. Then it became a great distraction. What I mean is that I have burned my legs as a result of the hot packs and now there is visible scarring. The scars aren't raised and it never blisters, but it is unsightly. I'm embarrassed to take my clothes off and for anyone to see the top of my legs. I can't stop the behavior because it has become like an addiction - like those people who "cut" in order to be in control of their "pain". If my leg is buring a little, then my other chronic pains aren't so bad.
I've been very ashamed to admit it to anyone. I know that this is ill-advised considering the patch could deliver the medication to quickly, and various other reasons. But I still continue to lay on the hotpack daily. I rarely get a "high" from it so I don't know why I crave the sensation of warmth/burning.
I'm a really messed up dude, I guess, but that is I want to declare annoniminity (sp.). I don't know if other's advice will help me but I need a swift kick in the rear I guess.
Also, I never really have had my pain under control, I just try and go with what the doctor recommends and don't hardly ever ask for an increase in medication.
Please, someone help with this. My legs are awful looking and I don't know if the tissue will ever look normal again. I'm so embarrassed.
Thanks,
anon
Reply
 
avatar
ebrunson6 responded:
Please talk with your Dr. I have learned you must be very careful.
Please Please break this compulsive behavior.
 
avatar
cweinbl responded:
Anon, please don't worry. If you use Duragesic to relieve pain, not to get high, then you are not addicted. What dosage patch are you currently using?

The reason you enjoy the warmth is because the Fentanyl inside of your patch is transferred into your bloodstream more rapidly when you apply heat. In other words, it works better with heat. However, this can cause you to receive a potentially dangerous dose.

Most people who deliberately apply heat to a Fentanyl patch do so because they require a higher dosage than they are receiving. The heat temporarily produces more Fentanyl than you would normally have in your bloodstream.

Instead of applying heat, why don't you tell the doctor that you are not getting enough relief. Ask if a higher dosage patch might be in order.

The condition you describe is tolerance. Everyone who uses any narcotic over time will experience tolerance. It means that a higher dosage of the medicaiton is required in order to achieve the same level of pain relief. You can use patches that range from 12.5 micrograms to 100 micrograms. In fact, if you use it long enough, you will likely end up at 100 micrograms. On occasion, with significant tolerance, a physician will prescribe two patches to be worn at the same time.

As long as you aren't using the patches to get high, you are not addicted. I would bet that a higher strength patch would provide you with enough relief that you would no longer feel the desire to boost it with heat.


Spotlight: Member Stories

I am a married 43yr. old mother of 4, gramma of 5, living in Wash. state. I am pretty tired of the pain management game, and each new doctor tends to ...More

Helpful Tips

Study Shows Chronic Back Pain Erodes Concentration, Memory
Recent research observes that people living with persistent spinal pain experience difficulties with mental concentration and remembering ... More
Was this Helpful?
14 of 18 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.